Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Remote Access
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)

   

 

A number theoretic question arising in the geometry of plane curves and in billiard dynamics


Author: Van Cyr
Journal: Proc. Amer. Math. Soc. 140 (2012), 3035-3040
MSC (2010): Primary 11R18, 53A04, 37E99
Published electronically: January 25, 2012
MathSciNet review: 2917076
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We prove that if $ \rho \neq 1/2$ is a rational number between zero and one, then there is no integer $ n>1$ such that

$\displaystyle n\tan (\pi \rho )=\tan (n\pi \rho ). $

This proves a conjecture due to E. Gutkin which he formulated in connection with mathematical billiards. It also may be viewed as a rigidity result for the circle in the theory of bicycle curves.

References [Enhancements On Off] (What's this?)

  • 1. H. Auerbach, Sur un problem de M. Ulam concernant l'equilibre des corps flottants. Studia. Math. 7 (1938), 121-142.
  • 2. Robert Connelly and Balázs Csikós, Classification of first-order flexible regular bicycle polygons, Studia Sci. Math. Hungar. 46 (2009), no. 1, 37–46. MR 2656480 (2011d:52042), 10.1556/SScMath.2008.1074
  • 3. E. Gutkin, Capillary floating and the billiard ball problem. (2010) arXiv:1012.2448.
  • 4. E. Gutkin, Capillary floating and the billiard ball problem. J. Math. Fluid Mech. (2011). DOI 10.1007/S00021-011-0071-0.
  • 5. E. Gutkin, Billiard tables of constant width and dynamical characterizations of the circle. Abstract, Penn State Workshop, 1993.
  • 6. Patrick Morandi, Field and Galois theory, Graduate Texts in Mathematics, vol. 167, Springer-Verlag, New York, 1996. MR 1410264 (97i:12001)
  • 7. Serge Tabachnikov, Tire track geometry: variations on a theme, Israel J. Math. 151 (2006), 1–28. MR 2214115 (2007d:37091), 10.1007/BF02777353

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 11R18, 53A04, 37E99

Retrieve articles in all journals with MSC (2010): 11R18, 53A04, 37E99


Additional Information

Van Cyr
Affiliation: Department of Mathematics, Northwestern University, Evanston, Illinois 60208
Email: cyr@math.northwestern.edu

DOI: http://dx.doi.org/10.1090/S0002-9939-2012-11258-4
Keywords: Cyclotomic field, bicycle curve, mathematical billiards.
Received by editor(s): March 29, 2011
Published electronically: January 25, 2012
Communicated by: Matthew A. Papanikolas
Article copyright: © Copyright 2012 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.



Comments: Email Webmaster

© Copyright , American Mathematical Society
Contact Us · Sitemap · Privacy Statement

Connect with us Facebook Twitter Google+ LinkedIn Instagram RSS feeds Blogs YouTube Podcasts Wikipedia